My partner of five years is no longer sexually active because of medication he has been taking. It has been affecting me greatly, but he doesn’t seem to be bothered. I have asked him to visit a specialist, but he just says he hasn’t had time and will do it in the near future. I feel that I need to move on, but am reluctant to leave what was a fantastic partnership.
Get his attention by letting him know that this is a relationship crisis, and insist that he respect your concerns and listen to your needs. There are many questions here and you really need to have more information.
You have not revealed what condition your partner is taking the medication for. Sometimes, people who have been suffering a lot with pain are so grateful when they find medication that provides relief that they will put up with horrid side-effects – at least temporarily. This would be particularly true if your partner is being treated for a life-threatening condition.
Some medications reduce sexual desire to the point where a person doesn’t even miss it and becomes complacent unless a partner complains. Sometimes a patient is simply unaware that there are other treatment options, or is embarrassed to bring up the sexual side-effects with their doctor. And sometimes physicians disregard such complaints. But it is usually possible to switch medications or try some other type of treatment – the patient simply has to ask.
Losing sexual interest or ability affects one’s quality of life – and can destroy relationships. Address this with your partner urgently and be his support in approaching the doctor, advocating for his sexuality and seeking other solutions. You are right to expect better.
• Pamela Stephenson Connolly is a US-based psychotherapist who specialises in treating sexual disorders.
• If you would like advice from Pamela Stephenson Connolly on sexual matters, send us a brief description of your concerns to firstname.lastname@example.org (please don’t send attachments). Submissions are subject to our terms and conditions: see gu.com/letters-terms